Alert archive / Kansas / Wind Advisories in 2005

Wind Advisory 10, NWS Goodland, KS

December 24, 2005Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Dec 24, 2005, 4:02 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 24, 2005, 5:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2005, 4:02 AM MST (11:02 UTC)
In effect from
Dec 24, 2005, 5:00 AM MST
Expired
Dec 24, 2005, 1:47 PM MST
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 241102
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MST SAT DEC 24 2005

...WINDY CONDITIONS EXPECTED ACROSS THE AREA TODAY...

.A TIGHT PRESSURE GRADIENT AND STRONG WINDS THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE WILL BRING WINDY CONDITIONS TO THE
REGION. NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP OVER EAST
CENTRAL COLORADO...AND PORTIONS OF NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-241800-
/O.NEW.KGLD.WI.Y.0010.051224T1200Z-051224T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
502 AM CST SAT DEC 24 2005 /402 AM MST SAT DEC 24 2005/

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON. 

WITHIN A COUPLE OF HOURS AFTER SUNRISE...NORTHWEST WINDS WILL
INCREASE INTO THE 25 TO 35 MPH RANGE ACROSS THE ADVISORY AREA.
GUSTS UP TO 45 MPH WILL ALSO BE POSSIBLE. THE WINDS WILL BEGIN TO
DECREASE SHORTLY BEFORE SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

BULLER
2 follow-up statements
000 
WWUS73 KGLD 241718
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MST SAT DEC 24 2005

...WINDY CONDITIONS EXPECTED ACROSS THE AREA FOR THE REST OF TODAY...

.A TIGHT PRESSURE GRADIENT AND STRONG WINDS THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE WILL BRING WINDY CONDITIONS TO THE
REGION. NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP OVER EAST
CENTRAL COLORADO...AND PORTIONS OF NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA.

KSZ003-004-015-016-029-NEZ081-242300-
/O.EXA.KGLD.WI.Y.0010.000000T0000Z-051224T2300Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
1118 AM CST SAT DEC 24 2005

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE ACROSS
THE ADVISORY AREA. GUSTS UP TO 45 MPH WILL ALSO BE POSSIBLE. THE
WINDS WILL BEGIN TO DECREASE SHORTLY BEFORE SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-242300-
/O.CON.KGLD.WI.Y.0010.000000T0000Z-051224T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
1118 AM CST SAT DEC 24 2005 /1018 AM MST SAT DEC 24 2005/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE ACROSS
THE ADVISORY AREA. GUSTS UP TO 45 MPH WILL ALSO BE POSSIBLE. THE
WINDS WILL BEGIN TO DECREASE SHORTLY BEFORE SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

LAMMERS
000 
WWUS73 KGLD 242047
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MST SAT DEC 24 2005


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242200-
/O.CAN.KGLD.WI.Y.0010.000000T0000Z-051224T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
247 PM CST SAT DEC 24 2005 /147 PM MST SAT DEC 24 2005/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS HAVE DIMINISHED TO 20 TO 30 MPH AND WILL CONTINUE TO
DIMINISH THROUGH THE REST OF THE AFTERNOON. 

$$

LAMMERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Dec 24, 1:54 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 24, 1:54 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
154 AM MST SAT DEC 24 2005

.DISCUSSION...FORECAST CONCERNS WILL BE WINDS/HIGH TEMPERATURE
TODAY...HIGH TEMPERATURES SUNDAY/MONDAY...AND LOW CONFIDENCE IN
MODEL OUTPUT. SATELLITE SHOWING WESTERN AMPLIFYING BEHIND
INTENSIFYING CENTRAL PLAINS STORM. OTHERWISE...FAST/ZONAL FLOW
PUSHING IN FROM THE CENTRAL AND EASTERN PACIFIC. IN BETWEEN RIDGE
AND NEW CENTRAL PACIFIC STORM...UPPER TROUGH IS GETTING SQUISHED
WITH SOUTHERN END BREAKING OFF FROM THE MAIN TROUGH. COOLER AIR HAS
SURGED IN BEHIND CENTRAL PLAINS SYSTEM.

AT JET LEVEL...NAM/GFS INITIALIZED WELL ON THE JET. AT MID LEVELS...
MODELS HAVING THEIR PROBLEMS HERE. GOING BY SATELLITE FOR POSITION...
THE GFS WAS DOING A LITTLE BETTER THAN THE UKMET. HOWEVER...THE
HEIGHT ANALYSIS SHOWED SOMETHING DIFFERENT. OVER THE PACIFIC AND
ALASKA THE GFS WAS DOING BETTER WITH THE UKMET BEHIND IT. OVER THE
COUNTRY...MODELS WERE NOT AMPLIFIED/DEEP ENOUGH AND TOO FAR EAST WITH
THE HEIGHT FIELD. THIS WAS ESPECIALLY TRUE WITH THE INTENSIFYING
SYSTEM TO OUR NORTHEAST. OVER THE COUNTRY...THE ECMWF WAS DOING A
LITTLE BETTER THAN THE GFS AND WAS CLOSER TO REALITY. THE ECMWF WAS
CLOSER TO THE STRENGTH OF THE INTENSIFYING SYSTEM BUT WAS SLIGHTLY
DEFICIENT AS WELL. COMPARING TO THE 06Z PROFILERS...MODELS ARE TOO
FAR EAST AND SOUTH WITH THE 700 MB CIRCULATION. AT 700 MB AND 500
MB...GFS WINDS COMPARED TO UPPER ANALYSIS AND 06Z PROFILER DATA WERE
VERY CLOSE. HOWEVER...IT MAY HAVE BEEN A LITTLE WEAK OVER NORTHEAST
COLORADO.

AT LOW LEVELS...GFS WAS ALSO REALLY CLOSE ON THE 850 MB WINDS TO THE
NORTH OF THE AREA. NAM INITIALIZED TOO WARM OVERALL. THE UKMET/GFS
INITIALIZED BEST BUT WERE A LITTLE COOL. BASED ON INITIAL ANALYSIS...
PERFORMANCE THROUGH 06Z...JET FORECASTS AND CURRENT AMPLIFIED
PATTERN...WILL PREFER A BLEND OF THE GFS/UKMET/NAM WITH THE GFS BEING
LEANED ON THE MOST. DESPITE THE POOR INITIAL ANALYSIS OF THE NAM...
ITS SOLUTION IS VERY CLOSE TO THE UKMET/GFS WITH ALL THREE OF THESE
MODELS THE SLOWEST/DEEPEST IN KICKING OUT CENTRAL PLAINS SYSTEM.

TODAY/TONIGHT...INTENSIFYING MOVES LITTLE TO THE EAST TODAY AND
MAINLY MOVES SOUTH TO SOUTH SOUTHEAST THROUGH THE DAY. INITIAL AND
BIGGEST QUESTION FOR THE DAY WILL BE WHAT THE WINDS DO TODAY.
GUIDANCE YESTERDAY INDICATED MARGINAL WIND ADVISORY FOR EVENT FOR
YESTERDAY. HOWEVER...WE SKIPPED OVER IT AND WENT TO WARNING CRITERIA.
700 MB WINDS WERE AT LEAST MIXED DOWN. CURRENT PROFILERS ARE SHOWING
NEAR 50 KNOTS THROUGH 700 MB. NEAR 70 KNOTS IS AT 500 MB. OF COURSE
ON TOP OF THAT IS VERY STRONG JET. PROBLEM IS THAT THE GFS DECREASES
850 MB WINDS TO 25 TO 40 KNOTS...WEAKEST IN THE WEST AND STRONGEST IN
THE EAST. NAM HAS STRONGER WINDS TO THE EAST OF THE COLORADO BORDER.

SATELLITE SHOWING LITTLE TO NO CLOUD COVER AND DRIER AIR UPSTREAM
AS UPPER RIDGE BUILDS. SO WILL AT LEAST HAVE PLENTY OF SUN TO MIX
DOWN WINDS. BELIEVE MODELS ARE OVERDOING CLOUD COVER RIGHT NOW...
ESPECIALLY THE GFS. TYPICALLY IN A NORTH TO NORTHWEST FLOW ALOFT...
CIRRUS TENDS TO FADE OUT. SO AM THINKING WILL BE NO PROBLEM TO MIX
WINDS DOWN. STRONG SUBSIDENCE WORKS INTO THE WESTERN END OF THE
FORECAST AREA BY 18Z. 60 TO 80 KNOTS AT 500 MB OVER AREA AT 18Z
WITH 40 TO 50 KNOTS AT 700 MB WITH THE NAM SLIGHTLY STRONGER THAN THE
GFS. BY 18Z...UPPER JET AXIS IS OVER THE EASTERN PORTION OF THE
FORECAST AREA.

THE MAIN SUBSIDENCE THROUGH THE COLUMN WORKS ITS WAY INTO THE
WESTERN HALF BY 18Z...AND DOES NOT REALLY GET INTO THE EAST TO MUCH
LATER IN THE DAY. PLAN VIEW LAPSE RATES ARE NOT THAT IMPRESSIVE AND
LESS THAN YESTERDAY. BUT IT WAS ALSO DOING THAT 24 HOURS AGO.
HOWEVER...SOUNDINGS FROM BOTH NAM/GFS SHOW WESTERN LOCATIONS SHOW A
A MORE FAVORABLE SCENARIO. FOR THE EASTERN SIX COUNTIES...MODELS
MAINTAIN AN INVERSION THROUGH THE DAY. ALSO...FLOW IS
UNIDIRECTIONAL IN THE WESTERN LOCATIONS THROUGH A SIGNIFICANT DEPTH
AS WELL. SO PLAN ON ISSUING A WIND ADVISORY FOR THE DAY FOR THE
WESTERN HALF.

PLAN ON GOING NEAR TO SLIGHT ABOVE NUMERICAL GUIDANCE FOR MAXES.

SUNDAY/SUNDAY NIGHT...RIDGE BUILDS INTO THE AREA. CLOUDS LOOK TO
INCREASE LATE BUT THINK THEY WILL NOT HINDER HEATING. SURFACE WINDS
ARE DOWNSLOPE. NUMERICAL AND ESPECIALLY 2 METER TEMPERATURES HAVE
BEEN BAD. TENDENCY HAS BEEN TO BE TOO COOL. WILL TEND TO GO ABOVE
GUIDANCE FOR MAXES. RIDGE BREAKS DOWN AND WITH STRONG CROSS MOUNTAIN
FLOW...JET STREAK AND SHORTWAVE MOVING THROUGH...CLOUD COVER SHOULD
SPREAD OVER THE AREA DURING THE NIGHT.

MONDAY/MONDAY NIGHT...SUBSIDENCE...DRYING...AND TEMPORARY SHORTWAVE
RIDGING ALOFT BEHIND SUNDAY NIGHTS SHORTWAVE. ALSO GET ON THE
SUBSIDENT SIDE OF THE JET. THIS WILL LEAD TO A DECENT AMOUNT OF SUN
FOR THE FORECAST AREA. THERE MAY BE SOME CLOUD COVER AT THE BEGINNING
OF THE DAY...BUT IT SHOULD QUICKLY MOVE OUT. WILL GO WITH SAME TREND
AS THE PREVIOUS TWO DAYS AND GO ABOVE NUMERICAL GUIDANCE.

CURRENT PRECIPITATION FORECAST FOR TUESDAY LOOKS FINE AT THIS TIME.
BUT DAY SHIFT MAY NEED TO LOOK AT MAYBE EXTENDING PRECIPITATION INTO
TUESDAY EVENING. THEREFORE...NO CHANGES PLANNED IN THE 4 TO 7 DAY
PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 5 AM MST /6 AM CST/ EARLY THIS MORNING TO 4
     PM MST /5 PM CST/ THIS AFTERNOON FOR KSZ001-KSZ002-KSZ013-
     KSZ014-KSZ027-KSZ028-KSZ041-KSZ042.

NE...WIND ADVISORY FROM 5 AM MST /6 AM CST/ EARLY THIS MORNING TO 4
     PM MST /5 PM CST/ THIS AFTERNOON FOR NEZ079-NEZ080.

CO...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 4 PM MST THIS
     AFTERNOON FOR COZ090-COZ091-COZ092.

&&

BULLER
Hazardous weather outlook, Dec 23, 4:26 AM MST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 AM MST FRI DEC 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
526 AM CST FRI DEC 23 2005 /426 AM MST FRI DEC 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM WILL BEGIN TO MOVE THROUGH THE CENTRAL
PORTION OF THE COUNTRY LATER TODAY INTO TONIGHT. THIS STORM WILL
PUSH A FRONT AND GUSTY NORTHWEST WINDS THROUGH THE AREA THIS
AFTERNOON. WIND SPEEDS SHOULD STAY IN THE 20 TO 30 MPH RANGE.
HOWEVER...LOCATIONS ALONG AND WEST OF A LINE FROM LEOTI TO COLBY TO
TRENTON MAY SEE WINDS BRIEFLY INCREASE TO ABOVE 30 MPH WITH A FEW
GUSTS TO 45 MPH POSSIBLE. DURING THE NIGHT...WIND SPEEDS OVER THE
ENTIRE AREA WILL REMAIN IN THE 20 TO 30 MPH RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...A STRONG PRESSURE GRADIENT WILL CONTINUE TO EXIST
OVER THE ENTIRE AREA. AS A RESULT...NORTH TO NORTHWEST WINDS OF 25
TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE POSSIBLE OVER MOST
OF THE AREA. THE WINDS ARE EXPECTED TO DECREASE NEAR SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

Nearby

Wind Advisories in Kansas, 2005Wind Advisories in Colorado, 2005Wind Advisories in Nebraska, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.